Ohio, 2018

Flash Flood and Damaging Winds in Ohio, July 5, 2018

July 5, 2018 · NWS PBZ · 14 events in 4 counties and zones

A very moist and unstable airmass lead to thunderstorms in the northeast ahead of a cold front. 04 inches (this was noted to be the top 5 reading for PWAT of all time).

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
$1,000
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

A very moist and unstable airmass lead to thunderstorms in the northeast ahead of a cold front. PWAT values continued to be high; the PBZ 12Z sounding measured 2.04 inches (this was noted to be the top 5 reading for PWAT of all time). Localized flooding continued to be the concern as the region has already had a number of rainy days prior. A Flash Flood Watch was issued by the office.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 5, 12:36 PM EST, 2 hours 1 minute earlier.

Area forecast discussion, Jul 5, 12:36 PM EST, 2 hours 1 minute before
Area Forecast Discussion
National Weather Service Pittsburgh PA
136 PM EDT Thu Jul 5 2018

.SYNOPSIS...
An very moist and unstable airmass will lead to widespread
thunderstorms and heavy rainfall through tonight, before the
passage of a cold front early Friday morning. Dry weather and
seasonal temperatures are expected over the weekend and into the
beginning of next week.

&&

.NEAR TERM /THROUGH FRIDAY/...
Several foci for convective development remain apparent,
including a pre-frontal trough in nern OH (where storms have
formed invof AKR/YNG), residual outflow boundaries from morning
storms (FKL/BTP/BVI) and the terrain (2G4/MGW/LBE).

Instability used up by morning convection will be replenished
quickly as dry air advects ewd in association with an
approaching shortwave trough. Amid modestly-increasing shear,
steep lapse rates and abundant moisture, numerous, short-lived
storms are expected to form in this buoyant air mass.

PWAT this morning of 2.04" was in the top five PWATs at KPIT of
all time, indicating the atmosphere contains a highly-anomalous
amount of moisture. Given slow storm movement of initial
convection, flash flooding will be possible from any storms with
no area able to be ruled out. Therefore, the Flash Flood Watch
issued for the entire region will continue.

With high PWAT and high level of free sink, wet downbursts are a
high possibility with any deep convection, especially early on
in this convective event. CAMs suggest the potential for a
cluster of storms to organize into a bowing line segment later
this afternoon, with an associated damaging wind threat.

In short, severe weather and flash flooding are being monitored,
and our 17Z special sounding will reveal additional information.

As the shortwave trough moves across late tonight, and a cold
front advances swd, showers and storms may redevelop along and
ahead of the boundary, but with lesser intensity. PoPs reflect
an overnight increase in coverage, but net impact should be
lower after midnight.

Morning showers/storms on Fri will wane thru the day as the
front continues its swd movement. Clearing sky and building high
pressure will yield a general pleasant day by afternoon for most
areas.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
High pressure will build into the region by Fri evening,
scouring out moisture and providing widespread subsidence. As a
result, rapid clearing is anticipated Fri eve, and dry
conditions can be expected thru the weekend. Sat and Sun both
will feature seasonable warmth and general sun.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
After weekend high pressure, the H5 ridge will shift swwd, with
nwly mid-level flow becoming predominant. Moisture will return
to the region as shortwave troughs move progressively thru the
nwly flow. Chances for showers and thunderstorms will return to
the region as early as Tue and may persist daily thereafter.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
Axis of ongoing thunderstorms has shifted gradually southeast
this morning and will impact MGW/LBE through 18Z with localized
IFR conditions in heavy rain. Elsewhere, given the very moist
airmass in place, early cumulus bases are surprisingly low for
this time of day/year with MVFR conditions at FKL-DUJ, but
should improve with daytime heating.

Elsewhere, rapid destabilization per visibile satellite imagery
suggests that surface based thunderstorm development is imminent
BVI-FKL, and this expected activity is only likely to further
grow upscale in coverage quickly this afternoon, eventually
impacting ZZV-PIT-DUJ. VCTS mentions will gradually become
TSRA/+TSRA in amendments once scenario becomes more clear.
Localized IFR conditions likely in heavy downpours. A few
storms may become severe with high microburst potential and
frequent lightning in scattered/numerous cells initially, with
some models showing potential for upscale growth into one or
more line segments with larger threat for strong surface winds
along surging outflow.

Lingering MVFR conditions in the wake of convection will be
reinforced by an advancing cold front, which will arrive early
morning. Additional convection (mainly SHRA) will accompany the
boundary's passage before rapid clearing as high pressure
builds.

OUTLOOK...
High pressure is expected through the weekend, with little in
the way of restrictions expected. A general VFR forecast is
anticipated.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...Flash Flood Watch until midnight EDT tonight for MDZ001.
OH...Flash Flood Watch until midnight EDT tonight for OHZ039>041-
     048>050-057>059-068-069.
PA...Flash Flood Watch until midnight EDT tonight for PAZ007>009-
     013>016-020>023-029-031-073>076.
WV...Flash Flood Watch until midnight EDT tonight for WVZ001>004-
     012-021-509>514.

&&

Kramar
Hazardous weather outlook, Jul 5, 9:12 AM EST, 5 hours 25 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Pittsburgh PA
1012 AM EDT Thu Jul 5 2018

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013-015-016-
WVZ012-021-509>514-061415-
Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-
Lawrence-Clarion-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
1012 AM EDT Thu Jul 5 2018

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for western Maryland, east
central Ohio, northwest Pennsylvania, west central Pennsylvania,
western Pennsylvania and northern West Virginia.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

In addition, there is a risk of severe thunderstorms this afternoon.
Storms will be capable of damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ014-020>023-029-031-073>076-WVZ001>004-061415-
Butler-Beaver-Allegheny-Armstrong-Indiana-Washington-Greene-
Westmoreland-Westmoreland Ridges-Fayette-Fayette Ridges-Hancock-
Brooke-Ohio-Marshall-
1012 AM EDT Thu Jul 5 2018

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for southwest Pennsylvania, west
central Pennsylvania, western Pennsylvania, northern West Virginia
and northern panhandle of West Virginia.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

In addition, there is a risk of severe thunderstorms this afternoon.
Storms will be capable of damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Kramar

In the hours before

Special weather statement, Jul 5, 1:30 PM EST, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
230 PM EDT THU JUL 5 2018

MDZ001-051915-
Garrett-
230 PM EDT THU JUL 5 2018

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WIND AND HEAVY
RAIN WILL AFFECT NORTHEASTERN GARRETT COUNTY...

At 229 PM EDT, a strong thunderstorm was located near Bittinger,
moving southeast at 5 mph.

Wind gusts up to 50 mph are possible with this storm.

Locations impacted include...
Merrill...                        Big Run State Park...
New Germany...

Torrential rainfall also is occurring with this storm and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm. Seek
safe shelter inside a building or vehicle.

LAT...LON 3958 7901 3951 7906 3948 7907 3947 7907
      3947 7909 3948 7910 3958 7922 3969 7912
      3961 7900
TIME...MOT...LOC 1829Z 332DEG 5KT 3959 7910

TAX
Special weather statement, Jul 5, 1:50 PM EST, 47 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
250 PM EDT THU JUL 5 2018

PAZ009-014>016-022-051945-
Armstrong-Jefferson-Forest-Butler-Clarion-
250 PM EDT THU JUL 5 2018

...A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING GUSTY WIND AND
HEAVY RAIN WILL AFFECT NORTHEASTERN BUTLER...JEFFERSON...CENTRAL
ARMSTRONG...SOUTHERN CLARION AND EASTERN FOREST COUNTIES...

At 250 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 9 miles southwest of James City to 10
miles north of Brookville to near Clarion to 6 miles northwest of
Rimersburg. Movement was east at 20 mph.

Wind gusts up to 50 mph are possible with these storms.

Locations impacted include...
Brookville...                     Marienville...
Rimersburg...                     Reynoldsville...
Brockway...                       New Bethlehem...
Falls Creek...                    Sligo...
Strattanville...                  Summerville...
Bruin...                          Limestone...

This includes  Interstate 80 in Pennsylvania between mile markers 63
and 96.

Torrential rainfall also is occurring with these storms and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.

LAT...LON 4120 7877 4113 7880 4094 7912 4102 7979
      4117 7941 4129 7923 4163 7909 4162 7895
      4144 7896 4145 7906 4142 7907 4142 7909
      4134 7909 4135 7902 4138 7897 4126 7874
      4123 7874 4123 7871 4120 7871
TIME...MOT...LOC 1850Z 262DEG 16KT 4157 7900 4130 7914 4118 7932 4110
7959

TAX
Local storm report, Jul 5, 1:58 PM EST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
258 PM EDT THU JUL 05 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0221 PM     TSTM WND DMG     1 S BRINTONS CORNERS    40.84N  80.18W
07/05/2018                   BEAVER             PA   911 CALL CENTER

            TREES DOWN AT AMERICAN SCHOOL ROAD AND CAMP RUN IN
            FRANKLIN TWP.

&&

EVENT NUMBER PBZ1803247

MF
Special weather statement, Jul 5, 2:13 PM EST, 24 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
313 PM EDT THU JUL 5 2018

OHZ041-PAZ020-WVZ001-052000-
Columbiana-Beaver-Hancock-
313 PM EDT THU JUL 5 2018

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WIND AND HEAVY
RAIN WILL AFFECT SOUTHEASTERN COLUMBIANA...SOUTHWESTERN BEAVER AND
NORTHEASTERN HANCOCK COUNTIES...

At 313 PM EDT, a strong thunderstorm was located over Calcutta, or
near East Liverpool, moving southeast at 10 mph.

Wind gusts up to 50 mph are possible with this storm.

Locations impacted include...
East Liverpool...                 Calcutta...
Ohioville...                      Midland...
Chester...                        Industry...
Shippingport...                   Newell...
Georgetown...                     Hookstown...
Glasgow...                        Beaver Creek State Park...

Torrential rainfall also is occurring with this storm and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.

LAT...LON 4068 8067 4076 8060 4066 8031 4052 8047
TIME...MOT...LOC 1913Z 298DEG 9KT 4069 8059

TAX
Special weather statement, Jul 5, 2:15 PM EST, 22 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
315 PM EDT THU JUL 5 2018

WVZ514-052000-
Eastern Tucker-
315 PM EDT THU JUL 5 2018

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...GUSTY WIND
AND HEAVY RAIN WILL AFFECT SOUTHEASTERN TUCKER COUNTY...

At 315 PM EDT, a strong thunderstorm was located 11 miles south of
Davis, moving east at 5 mph.

Wind gusts up to 50 mph and small hail are possible with this storm.

Locations impacted include...
Laneville...                      Red Creek...
Canaan Valley State Park...

Torrential rainfall also is occurring with this storm and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.

LAT...LON 3897 7940 3898 7947 3898 7950 3897 7950
      3898 7952 3904 7948 3905 7939 3904 7931
      3903 7932 3902 7931 3900 7933 3899 7933
      3897 7934 3896 7935
TIME...MOT...LOC 1915Z 278DEG 6KT 3897 7946

TAX
Special weather statement, Jul 5, 2:28 PM EST, 9 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
328 PM EDT THU JUL 5 2018

OHZ039>041-049-050-PAZ020-029-WVZ001-002-052015-
Jefferson-Tuscarawas-Harrison-Columbiana-Carroll-Beaver-Washington-
Brooke-Hancock-
328 PM EDT THU JUL 5 2018

...A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING GUSTY WIND AND
HEAVY RAIN WILL AFFECT NORTHEASTERN HARRISON...NORTHERN JEFFERSON...
SOUTHEASTERN COLUMBIANA...CARROLL...NORTHEASTERN TUSCARAWAS...
NORTHWESTERN WASHINGTON...SOUTHWESTERN BEAVER...NORTHEASTERN BROOKE
AND HANCOCK COUNTIES...

At 327 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near East Sparta to 6 miles west of
Wellsville. Movement was southeast at 10 mph.

Wind gusts up to 45 mph are possible with these storms.

Locations impacted include...
Weirton...                        Steubenville...
New Philadelphia...               Dover...
Wellsville...                     Carrollton...
Toronto...                        Wintersville...
Mingo Junction...                 Follansbee...
Hooverson Heights...              Chester...

This includes  Interstate 77 in Ohio near mile marker 82, and between
mile markers 90 and 94.

Torrential rainfall also is occurring with these storms and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.

LAT...LON 4065 8147 4067 8146 4066 8144 4065 8144
      4065 8124 4069 8124 4064 8076 4066 8064
      4046 8039 4031 8052 4051 8149 4065 8150
TIME...MOT...LOC 1927Z 333DEG 9KT 4060 8138 4058 8078

TAX

The radar

The Pittsburgh radar (KPBZ), 73 km away, was scanning. The volume nearest the first event began at 19:35 UTC.

Open the radar archive at this moment

Event by event

13 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Carroll

When
July 5, 2:37 PM EST
Where
Carroll County, Carrollton
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.570, -81.080

An emergency manager reported a tree fell on a home along Park Avenue in Carrollton.

Thunderstorm Wind, Jefferson

When
July 5, 4:08 PM EST
Where
Jefferson County, 0.69 mi S of Chandler
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
40.310, -80.800

A 911 Call Center reported multiple trees down along County Road 23 and in Smithfield.

Thunderstorm Wind, Harrison

When
July 5, 4:15 PM EST
Where
Harrison County, 1.06 mi E of Short Creek
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
40.220, -80.900

The 911 Call Center reported several trees down near Adena along Jefferson County line.

Thunderstorm Wind, Jefferson

When
July 5, 4:25 PM EST
Where
Jefferson County, 0.53 mi E of Mt Pleasant
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
40.180, -80.790

The 911 Call Center reported multiple trees down in Mount Pleasant.

Thunderstorm Wind, Belmont

When
July 5, 4:42 PM EST
Where
Belmont County, 1.26 mi ENE of Colerain
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
40.130, -80.780

The Department of Highways reported trees down along Mt. Pleasant Pike.

Thunderstorm Wind, Belmont

When
July 5, 5:02 PM EST
Where
Belmont County, 1.59 mi W of Blaine
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
40.070, -80.850

The Department of Highways reports trees down along U.S 40.

Thunderstorm Wind, Harrison

When
July 5, 5:04 PM EST
Where
Harrison County, 3.76 mi W of Cadiz Harrison Co Ar
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
40.220, -81.090

The Department of Highways reported trees down along State Route 519.

Thunderstorm Wind, Harrison

When
July 5, 5:06 PM EST
Where
Harrison County, 0.53 mi E of Cadiz
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
40.270, -80.990

A 911 call center reported numerous trees down in Cadiz.

Thunderstorm Wind, Belmont

When
July 5, 5:14 PM EST
Where
Belmont County, 0.87 mi SW of Armstrongs Mills
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
39.910, -80.940

The Department of Highways reported trees down along State Route 9.

Thunderstorm Wind, Belmont

When
July 5, 5:22 PM EST
Where
Belmont County, 1.38 mi N of Bridgeport
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
40.090, -80.750

The Department of Highways reported trees down on U.S. 250.

Thunderstorm Wind, Carroll

When
July 5, 5:23 PM EST
Where
Carroll County, 0.87 mi SW of Sherrodsville
Measured
50 kt (58 mph) estimated gust
Reported by
COOP Observer
Coordinates
40.490, -81.240

A COOP Observer and an Emergency Manager reported numerous trees down near SR-212.

Thunderstorm Wind, Harrison

When
July 5, 5:24 PM EST
Where
Harrison County, Jewett
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.370, -81.030

An Emergency Manager reported trees down along State Route 9. The Dept of Highways also reported trees down along State Route 151.

Thunderstorm Wind, Carroll

When
July 5, 5:37 PM EST
Where
Carroll County, 1.74 mi SE of Lamartine
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
40.450, -81.080

Trees are reported along SR-332 by the Department of Highways.

Flash Flood, Belmont

When
July 5, 5:50 PM EST to 7:00 PM EST
Where
Belmont County, 1.73 mi ESE of St Clairsville to 1.82 mi ESE of St Clairsville
Cause
Heavy Rain
Property damage
$1,000
Crop damage
$1,000
Reported by
Broadcast Media
Coordinates
40.070, -80.870

The local media reported a flooding parking lot at the Ohio Valley Mall.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2018Every state in 2018This day in weather historyWarnings in Ohio, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 773787, 773792, 773791, 773793, 773795, 773794, 773789, 773790, 773798, 773796, 773785, 773788, 773786, 773797.